Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 104, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 9, 2009, 7:52 PM EDT for City of Roanoke, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2009, 7:52 PM EDT (23:52 UTC)
- Expired
- Sep 9, 2009, 10:57 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County City of Roanoke, VA
The radar
The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 092352
FFWRNK
VAC770-100545-
/O.NEW.KRNK.FF.W.0104.090909T2352Z-090910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT WED SEP 9 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
* UNTIL 145 AM EDT.
* AT 751 PM EDT...LOCAL OFFICIALS REPORTED FLASH FLOODING FROM HEAVY
RAIN OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH ARE POSSIBLE IN
THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3731 7992 3729 7990 3724 7990 3723 7991
3723 7996 3724 7998 3729 8001 3730 8001
3731 8000 3732 7992
$$
JH2 follow-up statements
000
WGUS71 KRNK 100013
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT WED SEP 9 2009
VAC770-100545-
/O.CON.KRNK.FF.W.0104.000000T0000Z-090910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF ROANOKE VA-
813 PM EDT WED SEP 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR THE
CITY OF ROANOKE......
AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS WITH HEAVY RAINFALL MOVING ACROSS THE CITY. AN
ADDITIONAL INCH OR TWO OF RAIN IS POSSIBLE DURING THE NEXT HOUR.
THIS MAY CAUSE OR AGGRAVATE ONGOING STREET FLOODING ESPECIALLY
AROUND ALBEMARLE AND JEFFERSON STREETS AS WELL AS 9TH AND CAMPBELL
AVENUES. OTHER POOR DRAINAGE FLOODING IS POSSIBLE ACROSS THE CITY AS
THE HEAVIER DOWNPOURS CONTINUE TO PRODUCE RAINFALL AT RATES OF UP TO
TWO INCHES PER HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROANOKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3731 7992 3729 7990 3724 7990 3723 7991
3723 7996 3724 7998 3729 8001 3730 8001
3731 8000 3732 7992
$$
JH000
WGUS71 KRNK 100257
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 PM EDT WED SEP 9 2009
VAC770-100306-
/O.CAN.KRNK.FF.W.0104.000000T0000Z-090910T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF ROANOKE VA-
1057 PM EDT WED SEP 9 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF
ROANOKE......
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3731 7992 3729 7990 3724 7990 3723 7991
3723 7996 3724 7998 3729 8001 3730 8001
3731 8000 3732 7992
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 7:14 PM EDT, 38 minutes earlier.
Area forecast discussion, Sep 9, 7:14 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 714 PM EDT WED SEP 9 2009 .SYNOPSIS... AN UPPER LOW PRESSURE OVER THE LOWER OHIO VALLEY WILL SHIFT SOUTHEAST TO OVER THE REGION TONIGHT AND LINGER INTO THURSDAY. THE UPPER LOW WILL THEN WEAKEN AND LIFT NORTHWARD THE END OF THE WEEK. THIS FEATURE WILL KEEP A THREAT OF SHOWERS AND THUNDERSTORMS FOR THE AREA INTO FRIDAY. && .NEAR TERM /THROUGH THURSDAY/... UPDATED TO LOWER POPS TO CHANCE ACROSS THE WEST WHERE EARLIER SHRA/TSRA HAVE FADED AND TO INCREASE TO LOW LIKELYS ACROSS THE FAR NW AND NEAR ROANOKE GIVEN PERSISTENT BANDS. ALSO CUT TEMPS DOWN SOME GIVEN CURRENT CHILLY READINGS WHERE RAINFALL HAS OCCURRED. PREVIOUS DISCUSSION BELOW... UPPER LOW ACROSS KENTUCKY AND WEST VIRGINIA THIS AFTERNOON WILL SLOWLY DRIFT SOUTHEAST TONIGHT AND THURSDAY. AN AREA OF SHOWERS AND THUNDERSTORMS FORMED THIS AFTERNOON IN THE WEST WITH THE MID LEVEL COLD POOL AROUND MINUS 14 C AT 500 MB. SOME THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN LOCALLY HEAVY RAINS (SLOW MOVERS WITH PWATS INCREASING)...HAIL AND GUSTY WINDS. AT THIS TIME...ELECTED NOT ISSUE A FLASH FLOOD WATCH WITH LIMITED COVERAGE FOR FLOODING PROBLEMS. WE HAVE BEEN FAIRLY DRY AND FFG INDICATES THAT IT WOULD TAKE 1.5 TO 2.0 INCHES IN AN HOUR AND AROUND 2.5 INCHES IN LESS THAN 3 HOURS TO CAUSE WIDESPREAD PROBLEMS IN MOST OF THE MTNS. INCREASED POPS FOR CONVECTION FURTHER EAST THIS EVENING AND LINGER CONVECTION INTO THE OVERNIGHT HOURS...TRANSITIONING TO MAINLY ALONG THE BLUE RIDGE- ESPECIALLY IN NW NC AND FAR SW VA WHERE A FAIRLY STRONG LOW LEVEL UPSLOPE FLOW DEVELOPS. WITH CONTINUED CLOUD COVER AND AN EAST TO SOUTHEAST FLOW...HAVE KEPT LOWS ON THE WARM SIDE OF GUIDANCE. REX BLOCK OVER THE OHIO VALLEY/MIDDLE ATLANTIC WILL DRIFT EAST OVER THE NEXT FEW DAYS. THE UPPER HIGH PORTION OF THE BLOCK WILL MOVE INTO NEW ENGLAND...CAUSING SURFACE HIGH PRESSURE TO STRENGTHEN. THIS PATTERN WILL GIVE THE COASTAL LOW A NUDGE TOWARDS THE NORTH THURSDAY. PLAYED THE HIGHEST POPS THURSDAY IN THE WEST AND LEAST IN THE EAST. WENT WITH HIGHS THURSDAY FROM AROUND 70 IN THE NORTHWEST TO THE MID 70S IN THE SOUTHEAST. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... WEATHER PATTERN SLOW TO EVOLVE THROUGH THE PERIOD WITH THE UPPER LEVEL LOW DRIFTING FROM THE OHIO VALLEY ON THURSDAY AND OVER THE NORTHERN MID ATLANTIC STATES BY FRIDAY NIGHT. AN ASSOCIATED SURFACE WAVE WILL TRACK NORTH ALONG THE COAST DURING THIS TIME. AS BOTH WAVES TRY TO BECOME OCCLUDED FRIDAY NIGHT...A WEAK BACK-DOOR FRONT WILL PUSH ACROSS THE REGION. ASSOCIATED WITH THE BOUNDARY WILL BE SOME LIGHT RAIN...DRIZZLE...LOW CLOUDS AND FOG. WILL NEED TO KEEP SOME POPS IN THE FORECAST FOR NOW AS SHORT WAVES TRACKING AROUND THE UPPER LOW PIVOT ACROSS THE REGION. COLD POOL ALSO OVER THE AREA WILL HAVE FREEZING LEVELS LOW...THEREFORE HAIL IS POSSIBLE IF THE STORMS STRENGTH DURING THE AFTERNOON. HOWEVER...WITH MOST OF THE ENERGY OVER THE NORTHERN MID ATLANTIC...SEVERE THREAT WILL ONLY BE ISOLATED AT BEST. TEMPERATURES WILL BE CLOSE TO SEASONABLE THROUGH THE PERIOD. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... FOR NOW...THIS WEEKEND IS LOOKING DRY AS THE UPPER LEVEL LOW MOVES OFF THE NORTHEAST COAST. SOME CLOUDS WILL BE AROUND WITH A FEW ISOLATED LIGHT RAIN SHOWERS POSSIBLE ACROSS THE MOUNTAINS. NORTHERLY FLOW WILL DOMINATE WHILE THE EAST COAST IS ON THE BACK SIDE OF THE UPPER LEVEL TROUGH. EARLY NEXT WEEK...A LARGE AREA OF HIGH PRESSURE WILL MOVE ACROSS THE OHIO VALLEY AND WEDGE DOWN THE EAST COAST. HIGH PRESSURE LOOKS TO DOMINATE THE REGION FOR THE WEEK. WILL HAVE SLIGHT CHANCE POPS IN MAINLY ALONG THE BLUE RIDGE FOR UPSLOPE SHOWERS...HOWEVER CONFIDENCE NOT TO HIGH WITH THOSE NUMBERS. AUTUMN WILL MAKE AN EARLY RUN AT THE AREA WITH TEMPERATURES FALLING BELOW NORMAL BY THE MIDDLE OF THE WEEK. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... RATHER SIMILAR SCENARIO TO THE PAST FEW EVENINGS WITH BANDS OF CONVECTION MEANDERING AROUND ACROSS THE WEST...AIDED BY LOW LEVEL OUTFLOW AND COLD TEMPS ALOFT. EXPECT COVERAGE AT LEAST ON AN ISOLATED BASIS TO PERSIST THRU ABOUT MIDNIGHT BEFORE LOSS OF HEATING AND A SOMEWHAT DRIER FETCH OF AIR RIDES IN FROM THE NE. THUS WILL INCLUDE SHRA/TSRA WHERE NEARBY ATTM...MAINLY KLWB/KROA AND PERHAPS KDAN AND LEAVE OUT ELSW PENDING FURTHER AMENDS FOR ADDED POP UP COVERAGE. THIS MAY PRODUCE A PERIOD OF MVFR/IFR IN HEAVIER RAINFALL...OTRW SHOULD KEEP OVERALL VFR OUTSIDE OF PRECIP INTO EARLY THIS EVENING. LOW LEVEL ONSHORE FLOW COMBO WITH RESIDUAL MOISTURE LIKELY TO REDEVELOP LOW CLOUDS LATE BUT MAY NOT BE AS WIDSPREAD OR LOW GIVEN LOWERING OF DEWPOINTS OUT EAST WHERE MORE OF A NE TRAJECTORY LIKELY. THUS TWEAKED UP CIGS/VSBYS SOME IN THE EAST OVERNIGHT INTO EARLY THU WHILE LEAVING MVFR/IFR IN THE WEST. UPPER LOW REMAINS OVERHEAD THU WHILE PUNCH OF LOW LEVEL NE FLOW A BIT STRONGER AROUND THE LINGERING LOW OFFSHORE. THIS MAY ENHANCE THE EASTERN WEAK SUBSIDENCE REGION ENOUGH TO INHIBIT COVERAGE OF AFTERNOON SHRA/TSRA ESPCLY ALONG/EAST OF THE BLUE RIDGE WITH BEST CHANCES ACROSS THE SW. THIS SUPPORTS LEAVING PRECIP OUT OF THE TAFS LATER THU WITH ONLY A CB MENTION AT KBLF FOR NOW. SIMILAR SCENARIO THU NIGHT INTO FRIDAY WITH THE COLD POOL EDGING EAST AND THE COASTAL SURFACE LOW GRADUALLY WEAKENING. BETTER HEATING FRIDAY AFTERNOON AND WEAKER FLOW MAY ALLOW FOR A LITTLE MORE CONVECTION IN THE WEST OTRW MOSTLY VFR AFTER EARLY LOW CLOUDS/FOG. WEAK HIGH PRESSURE RIDGES IN FROM THE NORTH OVER THE WEEKEND WITH MAINLY VFR EXPECTED OUTSIDE OF OVERNIGHT LOW CLOUDS/FOG AND ISOLATED AFTERNOON SHRA. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/KK NEAR TERM...JH/KK SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/JJ/KK
Hazardous weather outlook, Sep 9, 3:17 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 317 PM EDT WED SEP 9 2009 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-101930- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- 317 PM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY IS EXPECTED TO PRODUCE SCATTERED THUNDERSTORMS INTO THIS EVENING. THE STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALL. ISOLATED FLASH FLOODING MAY DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE UPPER LEVEL LOW MAY BRING ANOTHER ROUND OF THUNDERSTORMS INTO THE AREA THURSDAY...AND MORE HEAVY RAIN WITH ISOLATED FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ011-013-014-016>020-022>024-032-033-WVZ043>045-101930- SURRY-WILKES-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- SUMMERS-MONROE-GREENBRIER- 317 PM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL LOW MOVING THROUGH KENTUCKY MAY PRODUCE SCATTERED THUNDERSTORMS THIS EVENING. ANY STORMS WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALL. ISOLATED FLASH FLOODING MAY DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ034-035-043>047-058-059-101930- STOKES-ROCKINGHAM-CASWELL-YADKIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 317 PM EDT WED SEP 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. STORMS MOVING ACROSS THE PIEDMONT WILL BE SLOW MOVING AND PRODUCE HEAVY RAINFALL INTO THIS EVENING. ISOLATED FLASH FLOODING MAY DEVELOP. SOME OF THE STRONGER THUNDERSTORMS MAY ALSO CONTAINS HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Sep 9, 2:57 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED SEP 9 2009
WVZ043>045-092000-
GREENBRIER WV-MONROE WV-SUMMERS WV-
257 PM EDT WED SEP 9 2009
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...
AT 255 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
SOUTH OF RICHWOOD TO 7 MILES EAST OF HINTON...MOVING NORTHWEST AT 5
MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR DUO AROUND 315 PM...LAWN AROUND 330 PM...
QUINWOOD AROUND 345 PM AND SANDSTONE AROUND 400 PM.
LAT...LON 3817 8038 3754 8071 3767 8102 3772 8097
3771 8090 3775 8092 3778 8090 3783 8094
3787 8077 3794 8081 3798 8078 3801 8079
3803 8083 3806 8082 3805 8084 3807 8088
3810 8086 3808 8071 3823 8050
EXPERIMENTAL
DSLocal storm report, Sep 9, 3:06 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT WED SEP 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 PM HAIL TAZEWELL 37.12N 81.52W
09/09/2009 E0.88 INCH TAZEWELL VA PUBLIC
CREEKS ALSO COMING UP QUICKLY.
&&
RSTONEFISpecial weather statement, Sep 9, 3:14 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT WED SEP 9 2009
VAZ010>013-WVZ042-092015-
BLAND VA-GILES VA-MERCER WV-PULASKI VA-WYTHE VA-
314 PM EDT WED SEP 9 2009
...STRONG THUNDERSTORMS WILL AFFECT BLAND...GILES...MERCER...PULASKI
AND WYTHE COUNTIES...
AT 313 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHEAST OF ROCKY GAP TO 4 MILES SOUTH OF ALLISONIA...MOVING NORTH
AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR CERES AROUND 330 PM...PRINCETON AROUND 345
PM AND OAKVALE AROUND 400 PM.
LAT...LON 3755 8107 3715 8068 3688 8073 3687 8077
3687 8079 3723 8117
EXPERIMENTAL
DSSpecial weather statement, Sep 9, 3:39 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 339 PM EDT WED SEP 9 2009 VAZ024-092015- ROCKBRIDGE VA- 339 PM EDT WED SEP 9 2009 ...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY... AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEXINGTON CITY...MOVING SOUTHWEST AT 5 MPH. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR LEXINGTON CITY AROUND 345 PM AND LEXINGTON CITY AROUND 400 PM. LAT...LON 3779 7952 3788 7942 3782 7937 3774 7945 EXPERIMENTAL DS
Special weather statement, Sep 9, 4:12 PM EDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT WED SEP 9 2009
VAZ013-014-092045-
MONTGOMERY VA-PULASKI VA-
412 PM EDT WED SEP 9 2009
...STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY AND PULASKI
COUNTIES...
AT 412 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHWEST OF RADFORD TO 4 MILES SOUTH OF NEWPORT TO CHRISTIANSBURG.
THESE STORMS ARE NEARLY STATIONARY.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR PARROTT AROUND 430 PM AND CHRISTIANSBURG
AROUND 445 PM.
LAT...LON 3707 8031 3708 8059 3721 8069 3725 8060
3727 8052 3729 8048
EXPERIMENTAL
DSSpecial weather statement, Sep 9, 5:12 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 PM EDT WED SEP 9 2009
WVZ043-044-092215-
MONROE WV-SUMMERS WV-
512 PM EDT WED SEP 9 2009
...STRONG THUNDERSTORMS WILL AFFECT MONROE AND SUMMERS COUNTIES...
AT 510 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
WEST OF HINTON TO 3 MILES SOUTHEAST OF HINTON TO 8 MILES NORTHWEST OF
MOUNTAIN LAKE...MOVING NORTHWEST AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR RED SULPHUR SPRING AROUND 530 PM...
BLUESTONE STATE PARK AROUND 545 PM...JUMPING BRANCH AROUND 600 PM AND
ELLISON AROUND 615 PM.
LAT...LON 3745 8059 3739 8069 3761 8108 3765 8107
3769 8098 3771 8098 3772 8097 3772 8095
EXPERIMENTAL
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:02 PM EDT | Special Weather Statement | RNK | Carroll | 28 min |
| Sep 9, 12:29 AM EDT | Special Weather Statement | RNK | Floyd, Pulaski | 61 min |
| Sep 9, 12:32 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 58 min |
| Sep 9, 12:40 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 65 min |
| Sep 9, 1:08 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 43 min |
| Sep 9, 1:28 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Tazewell | 4 hr |
| Sep 9, 1:42 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 63 min |
| Sep 9, 2:41 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Sep 9, 3:14 PM EDT | Special Weather Statement | RNK | Pulaski | 61 min |
| Sep 9, 3:39 PM EDT | Special Weather Statement | RNK | Rockbridge, City of Lexington | 36 min |
| Sep 9, 4:12 PM EDT | Special Weather Statement | RNK | City of Radford | 33 min |
| Sep 9, 7:32 PM EDT | Areal Flood Advisory | RNK | City of Roanoke | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.